Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

What causes spike in BP despite being on medication? - Online Doctor Chats

Date : 25-Mar-2014
User rating for this question
Very Good Posted in: Hypertension and Heart Disease
Answered by

General & Family Physician
Practicing since : 2002
Answered : 106 Questions
User:I have a high blood pressure since 1987 and been on medications and Dr. check up. I have an expensive blood pressure tester at home which I am using it randomly. My regular measurements till 14 days ago were 138/92 or 139/95. I know these numbers were normal for me. But for the last 14 days, I am light headed which I know my high blood measurements are high. i.e 172/100 or 174/102. I am still taking the same prescriptions which are Benazepril 20 mg and Triamterene-hydrochlorothiazide 37.5 - 25 mg. Can you help me with this? Or what other medicines are good to lower my high numbers. I know they are tons of medication that can help me. Thanks
Doctor:Hi, I am Dr. XXXXXXX
Let me read your query for few minutes to be able to have a good discussion here.
Doctor:May I know if all these high readings were documented on a single day?
User:Its been for the last 3 days but I was feeling a bit light headed for the last 10 days which I thought it was my tireness.
Doctor:Besides the lightheadedness and the tiredness do you have any other symptoms such as fever, low appetite, body ache, nasal congestion or any other unusual symptoms?
User:May be my body got used to these medications and they lost their effectiveness.
Doctor:Are you with me?
User:No Doctor, I do not have any other symptoms. Funny thing is that yesterday I was at Giant Super market where I decided to check my readings where they showed up 181/110, ofcourse that upsetted me, I rechecked again at home, they were same. These were taken around 430 pm and 0600pm respectively. By 1045 pm I decided to check them again, and this time it was normal 138/79. But today I am back to high numbers. Any ideas doctor?
Doctor:Let me brief you.
Doctor:Drug tolerance is widely associated with anxiety, depression and other medicines used for neuropsychiatric disorders.
Doctor:As far as blood pressures are concerned, it is most likely the progress of hypertension that leads to high numbers.
Doctor:if you been very religious with the treatment, I would increase benazepril to 40mg once a day
Doctor:than trying a third or probably fourth antihypertensive medicines.
Doctor:Stressors have its impact on blood pressure.
Doctor:You need to improve the life style - reduced salt and some more exercise.
Doctor:you can try the changed dosage after talking to your treating doctor.
Doctor:Did you follow what I said? Can you summarize our discussion?
User:Yes, I follow you very good. I have been this route before and I will take your advise seriously. Shall I see my regular primary doctor or Cardiologist?
Doctor:A cardiologist would be the ideal choice. But if you have been associated with the physician for long time, you can discuss with him before seeking a cardiologist opinion.
Doctor:I am sure the doctor would agree with increasing dosage now.
Doctor:Do you have any more questions?
User:No, thanks.
Doctor:Thanks for visiting me here. I wish you good health. Bye for now.
Question is related to
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor